Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Amarillo, TX

August 30, 2002Potter County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 30, 2002, 9:42 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2002, 9:42 PM CDT (02:42 UTC)
Expired
Aug 31, 2002, 12:00 AM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 16 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 310242
FFWAMA
TXC375-381-310500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POTTER COUNTY IN THE TEXAS PANHANDLE
  RANDALL COUNTY IN THE TEXAS PANHANDLE
  THIS INCLUDES THE CITIES OF AMARILLO AND CANYON

* UNTIL 12 AM CDT

* AT 935 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WESTERN AND SOUTHERN AMARILLO...MOVING SOUTHEAST AT 5 MPH.

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER AT UNDERPASSES...
INTERSECTIONS...DRAINAGE DITCHES AND OTHER LOW LYING AREAS.

RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE.
CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3524 10181 3514 10205 3485 10174 3514 10165

SLATTERY
3 follow-up statements
000 
WGUS74 KAMA 310248
FFSAMA
TXC375-381-310500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT FRI AUG 30 2002

...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL POTTER AND
NORTHEASTERN RANDALL COUNTIES UNTIL 12 AM CDT...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL 4 MILES NORTH OF LAKE TANGLEWOOD. THE
STORM PRODUCING HEAVY RAINFALL WAS MOVING SOUTHEAST AT 5 MPH.

AT 943 PM CDT...INTERSTATE 40 HAS BEEN CLOSED AT BELL AVENUE AS 
REPORTED BY AMARILLO EMERGENCY MANAGEMENT.

MAJOR STREET FLOODING CONTINUES ACROSS MUCH OF THE SOUTHERN PARTS OF 
AMARILLO.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

LAT...LON 3524 10181 3514 10205 3485 10174 3514 10165

DRILLETTE/SLATTERY
WGUS74 KAMA 310329
FFSAMA
TXC375-381-310415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT FRI AUG 30 2002

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN POTTER AND RANDALL 
COUNTIES UNTIL MIDNIGHT...

AT 1011 PM...SEVERE STREET FLOODING WAS REPORTED NEAR BELL AND 
SCOTTY...AND ALSO NEAR WESTERN AND 51ST STREET. 

ALTHOUGH THE HEAVY RAINS HAVE CEASED ACROSS SOUTHERN POTTER AND 
RANDALL COUNTIES...WIDESPREAD RUNOFF AND PONDING OF WATER IS 
EXPECTED TO CONTINUE UNTIL MIDNIGHT.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3477 10216 3486 10165 3542 10164 3528 10212


NUNEZ
000 
WGUS74 KAMA 310419
FFSAMA
TXC375-381-310515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1115 PM CDT FRI AUG 30 2002

...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN POTTER AND CENTRAL
RANDALL COUNTIES UNTIL MIDNIGHT CDT...

AT 1104 PM CDT...EMERGENCY MANAGEMENT CONTINUED TO OBSERVE FLOODING 
AT THE INTERSECTION OF BELL STREET AND HILLSIDE ROAD. STREET 
FLOODING WAS ALSO DETECTED ON MANY RESIDENTIAL STREETS BETWEEN BELL 
STREET AND WESTERN AVENUE...ESPECIALLY ALONG TECKLA STREET.

THOUGH THE HEAVY RAINS HAVE LONG CEASED...RUNOFF AND SIGNIFICANT 
PONDING OF WATER WAS SLOW TO RECEDE. FLOODING SHOULD CONTINUE UNTIL 
MIDNIGHT...BY WHICH TIME MOST ROADWAYS SHOULD BE PASSABLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD 
DANGERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.


LAT...LON 3482 10210 3487 10169 3532 10167 3526 10207

NUNEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:41 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 30, 7:41 PM CDT, 2 hours 1 minute before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE AMARILLO TX
741 PM CDT FRI AUG 30 2002

RIGHT TURNING SUPERCELLS CONTINUE OVER POTTER AND DEAF SMITH
COUNTIES. BRIEF TORNADO REPORTED OVER DEAF SMITH COUNTY NEAR SIMMS
AROUND 0010Z. NO DAMAGE REPORTED AT THIS TIME. DOPPLER RADAR
INDICATES SOUTHWARD MOVING SUPERCELL OVER WEST-CENTRAL POTTER MAY
REACH AMARILLO IN THE NEXT HOUR. AXIS OF EXTREME INSTABILITY EXTENDS
NORTH-EASTWARD TOWARDS OCHILTREE AND BEAVER COUNTIES WHERE OTHER
STORMS ARE DEVELOPING. EXPECT SEVERE EVENT TO CONTINUE THROUGH
0200Z WITH LARGE HAIL THE MAIN THREAT.

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

In the hours before

Local storm report, Aug 30, 9:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT FRI AUG 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    SANFORD                   TX   1.75 INCH HAIL
08/30/02   HUTCHINSON                     REPORTED BY SKYWARN
                                          SPOTTER.

0707 PM    2E SIMMS                  TX   TORNADO
08/30/02   DEAF SMITH                     REPORTED BY LOCAL MEDIA.

0710 PM    3S BOYS RANCH             TX   0.75 INCH HAIL
08/30/02   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0710 PM    3S BOYS RANCH             TX   60 MPH WIND GUST
08/30/02   OLDHAM                         REPORTED BY SKYWARN
                                          SPOTTER.

0725 PM    VALLEY DEORO              TX   1.00 INCH HAIL
08/30/02   POTTER                         REPORTED BY LOCAL MEDIA.

0730 PM    VALLEY DEORO              TX   60 MPH WIND GUST
08/30/02   POTTER                         REPORTED BY LOCAL MEDIA.

0800 PM    VALLEY DEORO              TX   0.75 INCH HAIL
08/30/02   POTTER                         REPORTED BY SKYWARN
                                          SPOTTER.

0801 PM    2E BOOTLEG                TX   1.75 INCH HAIL
08/30/02   DEAF SMITH                     REPORTED BY HEREFORD FD.

0812 PM    BOOTLEG                   TX   1.75 INCH HAIL
08/30/02   DEAF SMITH                     REPORTED BY HEREFORD FD.

0812 PM    6S TYRONE                 OK   0.75 INCH HAIL
08/30/02   TEXAS                          REPORTED BY TYRONE PD.

0835 PM    6S TYRONE                 OK   1.75 INCH HAIL
08/30/02   TEXAS                          REPORTED BY TYRONE PD.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:10 PM CDTSevere Thunderstorm WarningAMAOldham, Potter35 min
Aug 30, 7:46 PM CDTSevere Thunderstorm WarningAMAPotter59 min
Aug 30, 7:51 PM CDTSevere Thunderstorm WarningAMADeaf Smith39 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.